Virginia, 2007

Hail and Damaging Winds in Virginia, July 19, 2007

July 19, 2007 · NWS RNK · 15 events in 8 counties and zones

In advance of an approaching cold front, thunderstorms developed during the afternoon hours of the 19th. Some of these increased to severe levels producing damaging winds with numerous reports of trees being blown down and hail ranging from nickel to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In advance of an approaching cold front, thunderstorms developed during the afternoon hours of the 19th. Some of these increased to severe levels producing damaging winds with numerous reports of trees being blown down and hail ranging from nickel to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 12:51 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 19, 12:51 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU JUL 19 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD ACROSS
THE OHIO VALLEY TODAY...AND ACROSS THE MID ATLANTIC REGION TONIGHT
AND EARLY FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. IN THE WAKE OF THE FRONT...COOLER AND DRIER HIGH
PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONT DROPPING SOUTH FROM THE GREAT LAKES WILL KEEP A PERSISTENT
WESTERLY FLOW OVER THE AREA TODAY. VERY WARM HUMID CONDITIONS WILL
EXIST ACROSS THE ENTIRE FCST AREA.

HAVE RAISED MAXIMUM TEMPERATURES IN THE FOOTHILLS AND PIEDMONT A
COUPLE OF DEGREES. COMBINED WITH THE HIGH SURFACE DEW POINTS IN
THE MID 60S TO LOWER 70S...CAPES WILL BE IN THE 2500-3000 J/KG
RANGE.

OUTFLOW FROM OH VALLEY MCS WILL BE BRINGING A LINE OF
THUNDERSTORMS THROUGH SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY
HIGHLANDS EARLY THIS AFTERNOON. HAVE INCREASED CHANCE OF RAIN IN
THESE AREAS TO REFLECT CURRENT RADAR TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WITH FRONT MOVING SOUTH...EXISTING THUNDERSTORM OUTFLOWS OVER THE
OHIO VALLEY TO MOVE SOUTHEAST...TSTM SQUALL LINE MAKING A RUN FOR
OUR CWA TONIGHT. INCREASING MIDLEVEL FLOW SUGGESTS MAIN SEVERE
THREAT FOR OUR CWA WILL BE FROM THE WIND. DEEP SHEAR FROM 35 TO 40
KTS WILL SUPPORT ORGANIZED STORM STRUCTURES INCLUDING BOWING
SEGMENTS. FCST 0-3KM HELICITY OF BETWEEN 100-200 M2/S2 ALSO
SUGGESTS POTENTIAL FOR SUPERCELLS.

OUTFLOW FROM TONIGHTS THUNDERSTORMS TO CLEAR FCST AREA BY SUNRISE
FRIDAY...COLD FRONT FOLLOWING SHORTLY THEREAFTER. MODELS END
PRECIP THREAT ABRUPTLY WITH PASSAGE OF FRONT. SINCE FRIDAY IS
TRANSITION DAY WITH FRONT STILL IN THE VCNTY...WILL MAINTAIN AT
LEAST CHANCE POPS...ALTHOUGH NOT OUT OF THE QUESTION WE COULD SEE
A DRY DAY WITH BULK OF FRIDAYS CONVECTIVE ACTIVITY SOUTH AND EAST
OF THE CWA.

BY FRIDAY NIGHT...DRYING SHOULD BE FULLY UNDERWAY WITH FALLING
DEWPOINTS AND COOLER TEMPS. WIND FLOW THROUGH THE WEEKEND SUPPORTS
CONTINUED DRYING AS HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY
AND INTO THE MID ATLANTIC REGION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
INFLUENCE OF COOL DRY HIGH PRESSURE WILL KEEP THE AREA
PRECIPITATION FREE ALONG WITH NEAR OR BELOW NORMAL TEMPERATURES
THROUGH MONDAY MORNING. BY MONDAY...THE CENTER OF THE HIGH SHIFTS
EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START THE
MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR MIDWEEK.

AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF
SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING
STORMS...WITH NO ORGANIZED FRONTS EXPECTED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

BEST INSTABILITY AND RADAR TRENDS INDICATE SCATTERED THUNDERSTORMS
IN THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AFTER
22Z OUTFLOW BOUNDARIES FROM THESES STORMS MAY TRIGGER THUNDERSTORMS
IN THE PIEDMONT. MVFR TO IFR VISIBILITIES ARE LIKELY WITH ANY OF
THE STORMS DUE TO VERY HEAVY RAIN.

STRONG DYNAMICS COME THROUGH THE FORECAST AREA TONIGHT. MODELS
ARE SHOWING A WELL DEFINED SHORT WAVE CROSSING THROUGH THE AREA AS
WELL AS IMPRESSIVE UPPER AFFLUENCE IN THE RIGHT REAR QUADRANT OF
THE UPPER JET. NUMEROUS THUNDERSTORMS WILL COME OUT OF KENTUCKY
AND WEST VIRGINIA AHEAD OF COLD FRONT. THE TIMING OF THE FRONT IS
SLIGHTLY SLOWER ON THE GFS COMPARED WITH THE NAM AND WIND SHIFT IN
THE TAFS FOLLOWS THE TIMING OF THE GFS. CEILINGS AND VISIBILITIES
WILL BE MVFR TO IFR AS THE STORMS AND FRONT GO THROUGH.

EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS
WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH
EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST
OF THE COUNTY WARNING AREA.

AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH
LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND
MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...PM
LONG TERM...PM/WP
AVIATION...AMS
Hazardous weather outlook, Jul 19, 4:12 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 AM EDT THU JUL 19 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
512 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY WITH NUMEROUS
THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
BEGINNING THIS AFTERNOON WITH THE THREAT CONTINUING THROUGH
THE OVERNIGHT HOURS. THE GREATEST THREAT FROM THESE STORMS WILL
BE STRONG DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 19, 1:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUL 19 2007

VAZ034-045-191915-
BEDFORD VA-CAMPBELL VA-
210 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...GOODE AT 215 PM EDT...FOREST
AND BOONSBORO AT 225 PM EDT...EVINGTON AT 230 PM EDT...TIMBERLAKE AT
235 PM EDT...AND LYNCHBURG CITY AT 245 PM EDT.

EXPECT WINDS GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS UP TO TWO
INCHES DURING THE NEXT 30 TO 60 MINUTES WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 1:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT THU JUL 19 2007

VAZ018-019-WVZ044-191900-
CRAIG VA-MONROE WV-ALLEGHANY VA-
213 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PAINT BANK...OR OVER
MONCOVE LAKE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...PAINT BANK AND SIMMONSVILLE
AT 220 PM EDT...POTTS CREEK AND CRAIG SPRINGS AT 225 PM
EDT...SINKING CREEK AT 230 PM EDT...AND NEW CASTLE AT 245 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS OF ONE AND A
HALF TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 1:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT THU JUL 19 2007

VAZ034-045-191830-
BEDFORD VA-CAMPBELL VA-
222 PM EDT THU JUL 19 2007

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...FOREST...TIMBERLAKE AT 230 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The radar

The Norfolk radar (KAKQ), 153 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
July 19, 1:30 PM EST
Where
Buckingham County, 10 mi W of New Canton
Measured
59 kt (68 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.700, -78.483

Thunderstorm winds blew down several trees along Route 20. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 19, 1:35 PM EST
Where
Bedford County, 5 mi SW of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.319, -79.344

Thunderstorm winds blew large tree limbs down on a golf course. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 19, 1:49 PM EST
Where
Campbell County, 1 mi N of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.294, -79.100

Thunderstorm winds blew a tree down on Sunnymeade Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 19, 2:10 PM EST
Where
Appomattox County, 3 mi S of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.307, -78.830

Thunderstorm winds blew a tree down on Route 727. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 19, 2:25 PM EST
Where
Charlotte County, Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.050, -78.480

Thunderstorm winds blew a tree down on a driveway. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 19, 3:00 PM EST
Where
Campbell County, 5 mi SW of Lynchburg City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.369, -79.214

Thunderstorm winds blew down a tree. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 19, 5:30 PM EST
Where
Bedford County, Boonsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.450, -79.270

Thunderstorm winds blew down numerous trees. Damage values are estimated.

Hail, Bedford

When
July 19, 5:30 PM EST
Where
Bedford County, Boonsboro
Measured
1 in hail
Reported by
Public
Coordinates
37.450, -79.270

Hail, Lynchburg (C)

When
July 19, 5:30 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.420, -79.150

Thunderstorm Wind, Lynchburg (C)

When
July 19, 5:45 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.420, -79.150

Thunderstorm winds blew down several large trees on Thomas Road and Brandon Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 19, 6:30 PM EST
Where
Bedford County, Irving
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.350, -79.670

Thunderstorm winds blew down a tree. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
July 19, 6:45 PM EST
Where
Buckingham County, Dillwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.530, -78.450

Thunderstorm winds blew down three trees. Damage values are estimated.

Thunderstorm Wind, Bedford (C)

When
July 19, 7:30 PM EST
Where
Bedford (C) County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.330, -79.530

Thunderstorm winds blew down a tree in the City of Bedford. Damage values are estimated.

Thunderstorm Wind, Giles

When
July 19, 8:00 PM EST
Where
Giles County, 2 mi E of Narrows
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.330, -80.784

Thunderstorm winds blew down trees across Route 641. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
July 19, 8:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.420, -79.150

Thunderstorm winds blew down limbs that were five to six inches in diameter. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48956, 48944, 48946, 48947, 48949, 48959, 48950, 48951, 48952, 48953, 48960, 48954, 48957, 48955, 48958.